Thunderstorm Wind, Yankton
- When
- June 15, 3:52 AM CST
- Where
- Yankton County, 4 mi SSW of Utica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -97.517
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 3:20 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 AM CDT THU JUN 15 2006 .DISCUSSION... UPPER SHORTWAVE LIFTING NORTHEAST THROUGH CENTRAL NEBRASKA EARLY THIS MORNING SHOULD MAINTAIN AREA OF PRECIP OVER CENTRAL/EASTERN PORTIONS OF THE CWA THIS MORNING...ALTHOUGH EXPECT GRADUAL DECREASE IN COVERAGE AS THE PRECIP SHIFTS EAST...SO WILL GO WITH HIGHEST POPS THROUGH MID MORNING...THEN TAPER INTO LOWER CHANCE RANGE THROUGH THE EARLY AFTERNOON OVER FAR EASTERN AREAS. SIMILAR TO YESTERDAY...THINK LINGERING CLOUDS FROM MORNING MCS WILL HOLD TEMPS DOWN ACROSS THE NORTHEAST CWA THIS AFTERNOON. DEEPER AND STRONGER SOUTHERLY FLOW AS THE LOW LEVEL JET SHIFTS EAST SHOULD HELP THAT AREA MIX WARMER THAN YESTERDAY...BUT WILL FAVOR THE COOLER MAV GUIDANCE AND HAVE BACKED HIGHS INTO THE LOWER 80S ACROSS SWRN MN FOR THIS AFTERNOON. AFTER THIS RAIN PASSES TO THE EAST...LATE AFTERNOON/EARLY EVENING SHOULD BE DRY BEFORE NEXT SHORTWAVE APPROACHES FROM THE SOUTHWEST. THIS WAVE WILL INTERACT WITH LOW LEVEL BOUNDARY...WHICH SHOULD BE SITUATED ACROSS THE WESTERN CWA...AND THINK ANY SEVERE WEATHER AHEAD OF THE WAVE DURING THE LATE EVENING...SHOULD TRANSITION TO HEAVY RAIN BEING A GREATER THREAT DURING THE OVERNIGHT HOURS. THIS ACTIVITY SHOULD LIFT NORTHEAST OUT OF THE CWA EARLY FRIDAY MORNING... WITH FOCUS SHIFTING TO SOUTHEAST CWA FOR FRIDAY NIGHT AS MAIN UPPER TROUGH PUSHES EAST INTO THE CWA. GFS SEEMS TO HANDLE THE PROGRESSION OF THIS TROUGH FAIRLY WELL...IN FACT BASE FIELDS OF ALL MODELS PRETTY SIMILAR IN DEVELOPING SOUTHERN STREAM TROUGH OVER THE CENTRAL/SOUTHERN PLAINS WHILE KEEPING BROADER TROUGH IN THE NORTHERN STREAM OVER US. THIS SETUP SHOULD SHUNT ANY RETURN OF GULF MOISTURE OFF TO OUR EAST FOR THE WEEKEND...AND OTHER THAN A FEW LINGERING TSRA IN THE FAR SOUTHEAST SATURDAY MORNING...SHOULD BE A DRY AND SEASONABLE WEEKEND. NO SIGNIFICANT CHANGES TO LONGER RANGE THIS MORNING WITH MORE ACTIVE WEATHER EXPECTED TO OCCUR IN THE NEXT 24-48 HOURS. && .AVIATION... MOD TO STG SOUTHERLY WINDS JUST OFF THE SFC TO PRODUCT POTENTIAL FOR LLWS AT TAF SITES EARLY THIS MRNG...ESPECIALLY KFSD WHERE DECOUPLING HAS BEEN MOST PRONOUNCED. OTHRW...AIRMASS MOIST AND UNSTABLE FOR SCT TSRA ACRS TWB RTES THIS MRNG...WITH ACTIVITY SUBSIDING LATER THIS MRNG. GENERALLY VFR...EXCEPT AT/NR TSRA WHERE MVFR VIS/SIGS CAN BE EXPECTED ACCOMPANIED BY SOME HAIL AND VERY HEAVY RAIN. MORE TSRA AFT 16/00Z AS FRONTAL BOUNDARY APPROACHES WESTERN PART OF CWA...AND STG UPPER LEVEL DISTURBANCE PASSES THRU OVERNIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT THU JUN 15 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 445 AM CDT THU JUN 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS MORNING...MAINLY ALONG AND EAST OF THE JAMES RIVER. AN ISOLATED STORM MAY PRODUCE HAIL TO SIZE OF QUARTERS...BUT MOST OF THE STORMS THIS MORNING SHOULD REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...THEN EXPAND NORTH AND EAST...ACROSS MAINLY SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA OVERNIGHT. SOME OF THE STORMS DURING THE EVENING COULD PRODUCE UP TO GOLF BALL SIZE HAIL AND WIND GUSTS TO 65 MPH. HOWEVER...AS THE STORMS EXPAND NORTHEAST OVERNIGHT...THE GREATER THREAT WILL TRANSITION TO LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY. AN ISOLATED STORM MAY PRODUCE MARGINALLY SEVERE HAIL...HOWEVER THE GREATER THREAT WILL BE LOCALLY HEAVY RAINFALL EARLY IN THE DAY. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE AREA BY FRIDAY EVENING...PRIMARILY EAST OF A BROOKINGS TO TYNDALL SOUTH DAKOTA LINE...CONTINUING ACROSS NORTHWEST IOWA THROUGH THE OVERNIGHT HOURS. SOME SEVERE STORMS MAY BECOME SEVERE FRIDAY EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM SOUTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL 3 S MERIDEN 42.75N 95.63W
06/15/2006 E0.88 INCH CHEROKEE IA LAW ENFORCEMENT
LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
THE HAIL CAUSING PONDING ON HIGHWAYS.
&&
GHARMONThe Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 09:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5514699.